Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

June 10, 2021Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jun 10, 2021, 2:56 PM EDT for Carteret County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2021, 2:56 PM EDT (18:56 UTC)
Expired
Jun 10, 2021, 3:30 PM EDT
In force
34 min
Issued by
NWS Newport/Morehead City, NC

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 4 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WWUS82 KMHX 101856
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
256 PM EDT Thu Jun 10 2021

NCZ194-195-101930-
West Carteret-Southern Craven-
256 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN AND
SOUTHWESTERN CARTERET COUNTIES...

At 255 PM EDT, a strong thunderstorm was located near Newport, moving
south at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Havelock, Morehead City, Newport, Wildwood, North Harlowe, Crab Point
Village and Mitchell Village.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3486 7698 3493 7678 3472 7669 3468 7694
TIME...MOT...LOC 1855Z 343DEG 13KT 3483 7687 

$$

41

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jun 10, 1:33 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 10, 1:33 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
133 PM EDT Thu Jun 10 2021

.SYNOPSIS...
High pressure will continue offshore while troughing persists
inland through the remainder of the week producing warm humid
weather with scattered to numerous afternoon and evening showers
and thunderstorms. A cold front will move through the area
Friday evening into Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 940 AM Thursday...Very moist airmass in place across
eastern NC at mid-morning with precipitable water from the 12Z
MHX sounding at 2.07" and widespread dewpoints in the low to mid
70s. Band of mostly light showers extending from east of New
Bern to off the downeast Carteret County coast at mid-morning.
This activity will likely move offshore shortly, but additional
showers/storms likely to refire during the afternoon and evening
in the soupy airmass. Primary threat today will be heavy
downpours, although a strong storm or two is possible due to
improving shear profiles later in the day. High temperatures
today in the low/mid 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 330 AM Thursday...Another active overnight period expected
with ongoing convection through the evening. In addition, several
CAMs showing another weak wave pushing through late evening
through the overnight hours bringing an addition round of
showers and storms across the region. A few stronger storms
possible through the evening when shear will be maximized but
expect storms to weaken through the overnight with shear
weakening and instability at a relative minimum.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 240 AM Thu...Unsettled weather will continue through the
first part of the weekend, with periods of locally heavy rain
expected. Drying trend expected late weekend and next week.

Friday through Saturday...Unsettled pattern will continue
through Saturday, with periods of locally heavy rain expected.
Weak troughing will be present Friday, and combined with sea
breeze front, shortwave energy aloft and sfc boundary sinking
into the area Friday evening and Saturday, will be enough to
support scattered to numerous showers and storms. Frontal
boundary may stall across portions of the area Fri night and
Sat, acting as an additional focus for convection. Isolated
strong storms possible, but given little shear, locally heavy
rain will be the main threat into the weekend with PWATs 2-2.25
inches...which could lead to minor flooding. Temps remain very
warm and muggy, with highs 80-90 deg Fri, and lows generally low
70s. A few degrees cooler for Sat with the front pushing
through and NE flow developing.

Sunday through Thursday...Low pressure will continue to
strengthen along the frontal boundary to the south Sunday, grad
pushing ENE away from the Eastern US Sun night and Mon. Isolated
to widely scattered showers and storms expected Sun with temps
near climo, highs in the 80s. A cold front is progged to push
through the area Tuesday, while aloft low becomes vert stacked
over southern Ontario/Quebec and deep troughing develops over
the Eastern US. Sfc high pressure is forecast to build in
through mid week, suggesting a drying trend. Mon and Tue look
like the warmest days of the week with ridging aloft. Could see
highs in the low 90s for some inland spots. Cooler and more
pleasant airmass arrives mid week, with highs in the 80s with
overnight lows 60-70 deg.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /through Tonight/...
As of 130 PM Thu...Tricky aviation forecast this afternoon with
multiple rounds of scattered convection likely resulting in
several brief periods of sub-VFR conditions. Already seen some
quick drops at EWN and ISO with developing shower activity.
Expecting two distinct rounds of showers and storms to be around
the terminals in the period...the first now occurring and a
second nocturnal band advancing across the region from west to
east. This effectively means VCTS are possible from now straight
through 09Z.

When convection is not around, predominantly VFR conditions are
expected until tonight with low stratus forecast to develop
especially for terminals north of OAJ, resulting in MVFR to
possibly IFR cigs through a good chunk of Fri morning.

LONG TERM /Friday through Monday/...
As of 240 AM Thu...Sub-VFR could linger through mid day Friday.
Guidance shows widespread IFR/LIFR ceilings developing Fri
night and persisting through mid day Saturday, with VFR
returning Saturday night. Areas of fog and low stratus are
possible each morning with moist low levels. Scattered to
numerous showers and thunderstorms expected through Sat with
periods of sub- VFR likely.

&&

.MARINE...
SHORT TERM /Through Tonight/...
As of 940 AM Thursday...Continued pattern of high pressure
offshore and a trough of low pressure inland will lead to S/SW
winds 5-15 knots with seas 2-4 feet today. Some increase in
winds is depicted in high-resolution guidance later this
afternoon with 15-20 knot winds possible, especially central
waters later today into this evening. Seas will continue at 2-4
feet tonight.

LONG TERM /Friday through Monday/...
As of 240 AM Thu...SW winds increase to 15-25 kt Friday and Fri
night, and portions of the waters will likely see SCA
conditions develop, mainly south of Oregon Inlet and the Pamlico
Sound, with gusty winds and building seas. The front is progged
to push through the waters Fri night and Sat. Gusty NE winds
will develop behind the front 15-25 kt, likely keeping seas at
4-6 ft, highest north of Ocracoke. NE/ENE winds diminish to 15
kt or less by Sun afternoon, though moderate onshore flow may
keep seas elevated at 4-6 ft into Sun eve. Light winds early
Mon, becoming SSW 10-15 kt by Mon evening with seas 2-4 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...SK
LONG TERM...CQD
AVIATION...CQD/MS
MARINE...CTC/CQD/SK
Hazardous weather outlook, Jun 10, 4:34 AM EDT, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
434 AM EDT Thu Jun 10 2021

NCZ029-044>047-079>081-090>092-094-193-194-198-203-110845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
434 AM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.
Showers and thunderstorms will have the potential to produce locally
heavy rain with flash flooding of low-lying and poor drainage area
possible. The threat will be highest during the afternoon and
evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will continue to have the potential to
produce locally heavy rain and flooding across the area Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-110845-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
434 AM EDT Thu Jun 10 2021

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Showers and thunderstorms will have the potential to produce locally
heavy rain with flash flooding of low-lying and poor drainage area
possible. The threat will be highest during the afternoon and
evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will continue to have the potential to
produce locally heavy rain and flooding across the area Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 10, 2:02 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
202 PM EDT Thu Jun 10 2021

NCZ196-101845-
East Carteret-
202 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARTERET COUNTY...

At 201 PM EDT, a strong thunderstorm was located near Stacy, or 11
miles southwest of Cedar Island. The storm is nearly stationary,
moving southeast less than 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Sealevel, Atlantic, Davis, Williston, Open Grounds Farm and Stacy.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3490 7661 3500 7643 3488 7630 3477 7652
TIME...MOT...LOC 1801Z 326DEG 3KT 3490 7647

41
Special weather statement, Jun 10, 2:56 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
256 PM EDT Thu Jun 10 2021

NCZ194-195-101930-
West Carteret-Southern Craven-
256 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN AND
SOUTHWESTERN CARTERET COUNTIES...

At 255 PM EDT, a strong thunderstorm was located near Newport, moving
south at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Havelock, Morehead City, Newport, Wildwood, North Harlowe, Crab Point
Village and Mitchell Village.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3486 7698 3493 7678 3472 7669 3468 7694
TIME...MOT...LOC 1855Z 343DEG 13KT 3483 7687

41

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:23 PM EDTSpecial Weather StatementMHXBeaufort37 min
Jun 9, 10:17 PM EDTSpecial Weather StatementMHXLenoir28 min
Jun 9, 10:38 PM EDTSpecial Weather StatementMHXLenoir37 min
Jun 10, 2:02 PM EDTSpecial Weather StatementMHXCarteret43 min
Jun 10, 3:03 PM EDTSmall Craft AdvisoryMHX3 days
Jun 10, 3:28 PM EDTSpecial Weather StatementMHXCraven32 min
Jun 10, 4:05 PM EDTSpecial Marine WarningMHX25 min
Jun 10, 4:23 PM EDTSpecial Marine WarningMHX23 min
Jun 10, 4:32 PM EDTAreal Flood AdvisoryMHXPitt118 min
Jun 10, 4:42 PM EDTSpecial Weather StatementMHXGreene33 min
Jun 10, 5:15 PM EDTSpecial Weather StatementMHXJones, Onslow, Pitt30 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.